Angiotensin-Converting Enzyme Inhibitor-Induced Small Bowel Angioedema: An Important Differential for Episodic Enteritis : ACG Case Reports Journal

Secondary Logo

Journal Logo

IMAGE: SMALL BOWEL

Angiotensin-Converting Enzyme Inhibitor-Induced Small Bowel Angioedema: An Important Differential for Episodic Enteritis

Mingos, Nicholas MD1; Tjandra, Douglas MD1; Lim, Beng MBBS, FRANZCR2; Hebbard, Geoffrey MBBS, PhD, FRACP1

Author Information
doi: 10.14309/crj.0000000000000877
  • Open

CASE REPORT

A 34-year-old woman presented with 12 years of stereotyped episodes of abdominal pain with loose stools, on a background of renal transplant for medullary cystic kidney disease for which she was taking angiotensin-converting enzyme inhibitor (ACEi) therapy. Over 1 year, these episodes escalated from every 4 months to near monthly admissions to hospital. She was completely asymptomatic in between.

Investigations included slightly elevated C-reactive protein (7.2 mg/L), with normal fecal calprotectin, stool microscopy and culture, vasculitic screen, and complement levels. Computed tomography scans demonstrated variable short segments of small bowel wall edema and low to moderate-volume ascites. Antegrade double-balloon enteroscopy was undertaken to reach a segment of jejunal thickening but demonstrated a normal mucosa to the proximal ileum. Magnetic resonance enterography confirmed a long segment of involved distal jejunum with submucosal edema (Figure 1).

F1
Figure 1.:
Magnetic resonance enterography (A and B) demonstrating an isolated jejunal segment of diffuse submucosal edema consistent with small bowel angioedema with contrast-enhanced abdominal computed tomography for comparison (C).

Further history revealed that the longest continuous periods of pain-free remission occurred during her pregnancies, where ACEi therapy was withheld. A diagnosis of ACEi-mediated gut angioedema was suspected, with a Naranjo adverse drug reaction probability score of 9, suggesting a definite adverse drug reaction.1 Her ACEi was changed to an angiotensin receptor blocker, which was associated with a sustained resolution of the stereotyped episodes of pain over 10 months of follow-up.

ACEi-mediated angioedema is the commonest form of bradykinin-induced angioedema, with intestinal involvement being a recognized but uncommon manifestation.2 This condition should be suspected in cases of transient severe abdominal pain with or without nausea and diarrhea, with typical imaging findings of small bowel submucosal edema and ascites but a normal macroscopic mucosa.3 Hereditary angioedema should be considered as a differential, although a normal C4 level during an episode essentially excludes the diagnosis, particularly in the absence of a positive family history or orofacial angioedema.4 Given the high prevalence of ACEi prescriptions, it is an important mimic to consider for other chronic intermittent intestinal diseases because a trial of drug cessation or switch to an angiotensin receptor blocker may be of diagnostic and therapeutic benefit.

DISCLOSURES

Author contributions: N. Mingos and D. Tjandra reviewed the literature and contributed to conception, drafting, and revision of the article. B. Lim provided the radiological images and revised the article. G. Hebbard revised the article for intellectual content and is the article guarantor. All authors approved the final manuscript and are accountable for its accuracy and integrity.

Financial disclosure: None to report.

Informed consent was obtained for this case report.

REFERENCES

1. Naranjo CA, Busto U, Sellers EM, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981;30(2):239–45.
2. Oudit G, Girgrah N, Allard J. ACE inhibitor-induced angioedema of the intestine: Case report, incidence, pathophysiology, diagnosis and management. Can J Gastroenterol 2001;15(12):827–32.
3. Benson BC, Smith C, Laczek JT. Angiotensin converting enzyme inhibitor-induced gastrointestinal angioedema: A case series and literature review. J Clin Gastroenterol 2013;47(10):844–9.
4. Busse PJ, Christiansen SC, Riedl MA, et al. US HAEA Medical Advisory Board 2020 guidelines for the management of hereditary angioedema. J Allergy Clin Immunol Pract 2021;9(1):132–50.
© 2022 The Author(s). Published by Wolters Kluwer Health, Inc. on behalf of The American College of Gastroenterology.